CSN Login
Members Online: 12

weight gain

tonberry
Posts: 1
Joined: May 2004

Im 22 and about to start my third cycle (5th treatment) of ABVD. At first I had really severe nausea and could barely eat, and lost about 5 lbs in the first week after a treatment, only to be gained back the second week, no matter what I did. Now I still get nausea after treatment but not really in a way that affects my appetite. My problem now is that my weight keeps creeping up. It was already too high before I had cancer, and when I realized I would have to be home most of the time for about 6 months, I figured if I was feeling well enough I would take this time to lose some weight. I have tried weight watchers and mcdougalls plan, both of which I have had success with in the past (although never reached my goal) but still I gain. Its been depressing enough stuck at home and watching my hair fall out, and now Im getting fatter on top of it. My weight was already what I would consider the biggest struggle and cause of distress in my life, and now its just getting worse. I have read a few posts about other people who have gained weight after treatment was over, but I think they all had radiation as well, which I do not plan to have. Has anyone else had a similar experience, or know why this is happening? Besides it making me feel worse mentally, Im not looking forward to seeing my friends at the end of all this weighing more than ever. And, if there is nothing I can do, Im abandoning this dieting and getting donuts. =)

dpomroy's picture
dpomroy
Posts: 137
Joined: Dec 2000

If I'm not mistaken, there are some steroids in your ABVD chemo, right? Not that it is any comfort to you, but many people gain weight and get puffy looking on steroids. My opinion is that now is not the time to worry about your weight, you should be focused on getting better, but that is easy for me to say. Do you have the energy to get out and go for a short walk each day? I found that once my activity level increased, how I felt about myself improved, and my weight went down little by little. Have you talked about your concerns to your oncologist? It's not a silly thing to ask about at all!

Heatherjb
Posts: 27
Joined: Feb 2004

I agree that it is probably the Steroids. I had extreme nausea and vomiting and the doctor tried Dexametasone which is a steroid along with other medications. I did not have problems with weight gain during chemo, but now that I am 18 months out, my Thyroid has stopped functioning (due to radiation). I have gained about 20 pounds since I finished treatment. Right now you need to concentrate on beating the cancer. Try to take walks and get out if you can. I was never much of an exerciser before I had cancer, but after I finished my treatments I got caught up in going to the gym. Hang in there.

dpomroy's picture
dpomroy
Posts: 137
Joined: Dec 2000

Oh yeah! I forgot about the whole thyroid thing! Mine quit on me too. Hypothroidism often does include weight gain, dry skin and hair, depression, constipation, etc. These symptoms disappeared after I was on the right dose of synthroid. Can you ask your doc to check your TSH levels next time you need blood drawn? Maybe it IS your thyroid on top of everything else. I was able to start the medication before I was done with my treatments.

sherra
Posts: 41
Joined: Oct 2002

Wow-Can I relate to you! I've always been over weight my whole life, then a year or two ago I started losing the weight for no apparent reason - boy did I look good. Well turns out it was the cancer making me lose the weight. When I began ABVD I started gaining the extra weight back-I was ok with that until I reached an all time high and had never weighed so much before. So here I was bald, pale, and fat. Gaining the weight had nothing to do with steriods, I gained the weight because when I felt nausious-I ate. I suppose having no energy to do anything may have also played a factor. I have yet to lose this extra baggage but I have beaten the cancer. Looking back on it all-I'd rather be fat then dead. When you're fighting cancer its no time to be on a crash diet-now more than ever you need to eat healthy and nutrious food. Worry about the weight after you've beaten the cancer.

kellyreav
Posts: 7
Joined: May 2004

I just joined this site and couldn't believe it when I read your story about your weight gain. It sounded exactly like what I'm going through.

I finished my 12th treatment of ABVD on April 5th. In February I started taking prednisone due to bleomycin toxicity in my lungs. I have gained 30 lbs since then! I thought...who gains weight while on chemotherapy? Now since my treatments are over maybe I can join weight watchers or something. Best of luck to you.

kerj
Posts: 3
Joined: May 2004

I am 25 and had the exact same problem. I gained about 25 pounds during my 8 month treatment. I had 4 cycles of ABVD and one month everyday of radiation. I had about 30lbs to lose before being diagnosed with cancer and now that I am finished I have to lose like close to 60. I finished up all my treatments in Jan., so now that everything is under wraps, I am concentrating on losing weight. My advice to you is to worry about getting better and then concentrate on the weight loss. Beleive me, I know it stinks,, but you are on so much medications, because the medicine makes you sick that your body is all out of wack...If anything else you need, let me know, I have been through it all too..., and now it is time to prepare for the weightloss....I would go get the donuts, especially if your stomach can handle them.. Good luck

stepet
Posts: 69
Joined: Dec 2003

Definately check your thyroid. Mine died after treatment. The doctors didn't think it could be my thyroid, because they said it usually doestn't happen so soon after treatment, but mine did. Good luck Sandi

Amber21's picture
Amber21
Posts: 16
Joined: Jul 2004

I too had problems with weight gain the first time I took predizone I gained 40 pounds but after the treatment I gradually came off. Another thing it could is you might be retaining fluids I had that problem as well but usually there is somethhing the doctors can do about retaining fluids.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network